Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 20, NWS Seattle, WA

November 12, 2020San Juan County, Washington

NWS Seattle, WA issued this wind advisory at Nov 12, 2020, 1:48 PM PST for San Juan County, Washington. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2020, 1:48 PM PST (21:48 UTC)
Expired
Nov 12, 2020, 10:00 PM PST
In force
8 hr
Issued by
NWS Seattle, WA

County San Juan County, WA

The radar

The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 9.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2020-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2020-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
731 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS76 KSEW 122148
NPWSEW

URGENT - WEATHER MESSAGE
National Weather Service Seattle WA
148 PM PST Thu Nov 12 2020

WAZ001-503-506-510-130600-
/O.NEW.KSEW.WI.Y.0020.201112T2148Z-201113T0600Z/
San Juan County-Western Whatcom County-Western Skagit County-
Admiralty Inlet Area-
Including the cities of Friday Harbor, Bellingham, Mount Vernon, 
Anacortes, Sedro-Woolley, Burlington, and Port Townsend
148 PM PST Thu Nov 12 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...San Juan County, Western Whatcom County, Western 
  Skagit County and Admiralty Inlet Area.

* WHEN...Until 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 12, 9:58 AM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Nov 12, 9:58 AM PST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
958 AM PST Thu Nov 12 2020

.UPDATE...Mainly dry weather across the area this morning with a
few showers approaching the coast. The forecast is primarily on
track with rain and heavy mountain snow at times this afternoon
through Friday as a weather system moves through. The Winter Storm
Warning has been extended through Friday night for the Cascades
with a rain/snow mix briefly possible Friday morning/afternoon at
Snoqualmie Pass. Southerly winds will increase this afternoon for
the coast, Western Whatcom/Skagit counties, and the San Juan
Islands as the front approaches. Breezy weather most locations
into tonight with another round of gusty winds possible for the
coast and south of Olympia this evening. Southwesterly winds
Friday will be breezy for the area.

&&

.SYNOPSIS...The first in a series of weather systems will stall
over the area tonight into Friday before moving east later Friday.
Lowland rain and heavy mountain snow will accompany the system.
Locally gusty winds expected this afternoon through tonight.
Additional weather systems will move through the area Saturday
through the middle of next week. Heavy rain is possible with the
system next Monday.

&&

.SHORT TERM /TODAY THROUGH SATURDAY/...Main story this morning is
the potential for high winds Friday into Friday night has
decreased significantly.

Satellite imagery shows cloudy skies over Western Washington at 3
am/11z. A few light showers on doppler radar with the leading edge
of the precipitation ahead of the incoming weather system still
offshore. Temperatures were in the mid 30s to lower 40s.

Next system to reach the area still west of 130W at 11z. Satellite
imagery shows a little bit of split flow offshore with the
southern portion of the front heading southeast while the
northern portion of the front is moving east. This slight split
will slow the system down a touch pushing the onset of most of the
precipitation for the interior into the afternoon hours. Rain
starting on the coast later this morning. Snow levels remaining
below all of the passes today but with the late arrival of the
precipitation only a couple of inches of snow expected in the
Cascades later this afternoon. Highs today in the mid 40s to lower
50s.

System slowing moving over Western Washington tonight and
stalling as the southern portion of the front continues to move
southeast making for a rainy night. Snow levels remaining below
all the pass levels into Friday morning. With the front stalled
could easily see an inch or more of water in the Cascades adding
up to a foot or more of new snow. Will convert the winter storm
watch to a warning for the Cascades beginning late this afternoon
through tonight. Current forecast will call for 8 to 16 inches of
new snow overnight. Lows in the lower to mid 40s.

Front remaining stalled at least for the first half of Friday
before moving east late in the day. Models and ensembles for the
most part are in good agreement that the parent low with the
system, which looked for awhile to have the potential to produce
high winds, is now a low in the 990s millibar range moving inland
into Southern British Columbia Friday afternoon. This will give
the area some breezy to windy conditions in the afternoon.
Ensembles have a vast majority of the solutions producing
borderline wind advisory conditions in the afternoon ( sustained
winds at least 30 mph and gusts at least 45 mph ) or less. Snow
levels remaining below the pass levels with precipitation rates
easing in the afternoon. Will keep the winter storm warning for
the Cascades into late morning and keep the current watch intact
for the afternoon hours. Highs Friday near 50.

Break in the steady precipitation Friday night with an upper level
trough moving through keeping just showers in the forecast.
Precipitation will remain in the form of snow in the passes. There
is a bit of a spread in the models on the precipitation amounts
in the Cascades Friday night. Most of the solutions do not favor
winter storm warning amounts but the models also indicating good
orographics with 850 mb winds in the 25 to 40 knot range so for
now will keep the winter storm watch going through Friday night.

Next system tracking to move inland south of the area later
Saturday. Western Washington getting the northern end of the
system Saturday afternoon into Saturday night for another round of
rain in the lowlands and snow in the mountains.

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...Extended models in good
agreement with the general idea of the wet pattern continuing
over Western Washington through the middle of next week. Not much
agreement in the actual details. The ECMWF has an atmospheric
river setting up Sunday night aimed right at Washington with the
atmospheric river not lifting north into British Columbia until
Monday night. The GFS has this feature setting up south of the
area Sunday night lifting through Western Washington Monday into
Monday evening. Model ensemble solutions are not much help with
each set supporting the operation runs. This pattern will lift the
snow levels above the passes. Trailing cold front arriving
Tuesday or Tuesday night with an upper level trough following the
front for Wednesday. Felton

&&

.AVIATION...The area VFR conditions in the area expected to
deteriorate to MVFR throughout Western Washington around 22-00
UTC. This will be a result of a system moving into the area. The
rain moves in first along the coast between 18-20z, moving inland
to terminals around the sound between 20-22z. Highest gusts are
expected along the coast with surface winds 20-25 knots gusting to
28-30 knots from the south. Elsewhere, surface winds will be
gusty, but generally between 15-20 knots, gusting 25kt.
Ceilings are expected to be around 1500 feet for most of the
area starting this afternoon. However, terminals such as KPWT and
KOLM will likely have lower ceilings, closer to 700 feet.

KSEA...VFR through the rest of the morning and into the
afternoon. Ceilings will be lowering to around 2500 ft after 00
UTC. Light rain will also be beginning at this time. Rain will
continue throughout Friday. S/SE wind to 5kt increasing to
10-15kt this afternoon. Winds will briefly decrease overnight
before picking back up again Friday morning.

Kristell/Butwin

&&

.MARINE...South winds will increase today as a front moves inland.
Gales will be possible with this system with stronger southerly
winds for the Coastal Waters, Eastern Strait, and Northern Inland
Waters through early this evening. A stronger system will move
through especially south of the area tonight into early Friday for
additional gales possible for the Coastal Waters this evening. Small
Craft Advisory winds elsewhere through this evening as the weather
systems move through. Southwest to westerly winds will be elevated
Friday through Friday night for Small Craft Advisory winds for most
waters and Gales possible Friday evening for the Strait of Juan de
Fuca.

A large swell training is expected to reach the coastal waters
Friday night into Saturday, although seas now between 14-16 ft,
decreasing to 10-12 ft by Sunday morning.

Coastal Hazards...Because of the decrease in overall system
intensity, high surf products have not been issued, however, the
forecast will be monitored. It is still advised to stay off the
beaches and away from jetties as the waves will still be dangerous
before subsiding late Saturday into Sunday. JD/Kristell

&&

.HYDROLOGY...A wet weather system will move across Western
Washington today into early Saturday. Snow levels will be fairly
low, around 2000-3000 feet, which should limit mountain runoff and
the potential for river flooding. The exception will be for the
Skokomish River near Potlach. Current forecast suggests the river
may approach minor flood stage sometime Friday morning into the
afternoon hours. Therefore, have issued a flood watch for Mason
County for this potential.

Precipitation will taper off Saturday with another weak system
moving in later Saturday into Sunday. Amounts with this system look
light. The potential exists for a much wetter atmospheric river
system for early next week with higher snow levels. This may cause
flooding on the Skokomish River and potentially other points across
the area. There is still a lot of uncertainty with track and timing
of this system and resulting precipitation amounts. Stay tuned going
forward.

Carpenter

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 4 PM this afternoon to 4 AM PST
     Saturday for Cascades of Pierce and Lewis Counties-Cascades
     of Snohomish and King Counties-Cascades of Whatcom and
     Skagit Counties.

     Flood Watch from this evening through late Friday night for Hood
     Canal Area-Lower Chehalis Valley Area-Olympics.

PZ...Small Craft Advisory from 10 PM this evening to 4 AM PST
     Saturday for Coastal Waters From Cape Flattery To James
     Island 10 To 60 Nm-Coastal Waters From Cape Flattery To
     James Island Out 10 Nm-Coastal Waters From James Island To
     Point Grenville 10 To 60 Nm-Coastal Waters From James
     Island To Point Grenville Out 10 Nm-Coastal Waters From
     Point Grenville To Cape Shoalwater 10 To 60 Nm-Coastal
     Waters From Point Grenville To Cape Shoalwater Out 10 Nm.

     Gale Warning until 10 PM PST this evening for Coastal Waters
     From Cape Flattery To James Island 10 To 60 Nm-Coastal
     Waters From Cape Flattery To James Island Out 10 Nm-Coastal
     Waters From James Island To Point Grenville 10 To 60 Nm-
     Coastal Waters From James Island To Point Grenville Out 10
     Nm-Coastal Waters From Point Grenville To Cape Shoalwater
     10 To 60 Nm-Coastal Waters From Point Grenville To Cape
     Shoalwater Out 10 Nm-East Entrance U.S. Waters Strait Of
     Juan De Fuca-Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory from 4 PM Friday to 7 AM PST Saturday for
     Central U.S. Waters Strait Of Juan De Fuca-East Entrance
     U.S. Waters Strait Of Juan De Fuca-West Entrance U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory from 10 PM this evening to 7 AM PST
     Saturday for Northern Inland Waters Including The San Juan
     Islands.

     Small Craft Advisory until 4 PM PST this afternoon for West
     Entrance U.S. Waters Strait Of Juan De Fuca.

     Gale Warning until 4 PM PST this afternoon for Central U.S.
     Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 AM PST Friday for Admiralty Inlet-
     Puget Sound and Hood Canal.

&&

www.weather.gov/seattle

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:58 AM PSTWinter Storm WarningSEW48 hr
Nov 12, 4:13 AM PSTSmall Craft AdvisorySEW7 days
Nov 12, 9:34 AM PSTFlood WatchSEWMason24 hr
Nov 12, 3:01 PM PSTGale WatchSEW6 hr

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.